Nebraska, 2017Damaging Wind in Nebraska, May 14, 2017
May 14, 2017 · NWS CYS · 1 event in 1 county or zone
A thunderstorm produced strong winds in northeast Dawes County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm produced strong winds in northeast Dawes County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 14, 10:10 PM MST, 20 minutes earlier.
Area forecast discussion, May 14, 10:10 PM MST, 20 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1110 PM MDT Sun May 14 2017
.UPDATE...
Issued at 935 PM MDT Sun May 14 2017
Scattered strong convection developed during the late afternoon along
a instability axis between Douglas and Chugwater. The storms moved
northeast, with redevelopment along outflow boundary mergers. There
were numerous reports of pea to nickel size hail, as well as gusty
winds and locally heavy rain. An observer at Manville in Niobrara
County measured 1.5 inches as two storms passed through. Shortly
after mid-evening, a line of storms formed from Lance Creek to Lusk,
with a long-lived storm cluster affecting Dawes County. Storm
coverage and intensity will gradually decrease, with a heavy rain
threat until midnight. Light southeasterly flow and recent rainfall
may lead to patchy fog formation late tonight and early Monday
morning along and east of Interstate 25.
&&
.SHORT TERM...(This evening through Tuesday)
Issued at 344 PM MDT Sun May 14 2017
The rest of today looks on track per the previous update. A few
showers have developed out west across Albany County this
afternoon as the weak upper disturbance approaches from the
southwest. The cumulus field across the plains is looking quite
invigorated as well per GOES-16 visible imagery. SBCapes are
observed to be roughly 250-500 J/kg from the WY/NE border
eastward, but do expect this to expand westward toward the Laramie
Range as the wave continues to move overhead. All in all, the
atmosphere is still getting primed for expected thunderstorm
activity later today.
Moving on to Monday, fog/stratus should dissipate by mid-morning
across the plains, but forecast soundings maintain a very strong
inversion around 850 mb through the day as a thermal ridge moves
over Nebraska. Thinking convection may hold of once again until
later in the evening with the development of a llvl jet,
increasing jet diffluence and a 500 mb vort max moving up from the
southwest. With models showing rather large area of elevated
instability during the evening, wonder if we'll see a few
strong/severe storms develop through this time. Again, this threat
will remain very conditional on whether convection initiates off
the nose of the llvl jet and/or terrain features. A sfc low
developing over northeast CO and western Nebraska out ahead of the
upper level features will push to the northeast Monday night. We
should see sfc winds shift to the west-northwest in the wake of
the low with the atmosphere drying out somewhat to the lee of the
Laramie Range. Colder air moving overhead within an upper level
trough and a 700mb front moving overhead Tuesday afternoon should
spark off another round of showers and thunderstorms through the
afternoon. Sfc high pressure building in from the north may bring
a renewed influx of llvl moisture to northern portions of our
forecast area in the afternoon/evening, and could develop a wind
convergence zone over this area. Therefore, will have to keep an
eye out for yet another round of strong thunderstorms over this
area beginning late Tuesday afternoon.
.LONG TERM...(Tuesday night through Sunday)
Issued at 344 PM MDT Sun May 14 2017
Main forecast concern will be the slow moving storm system for the
middle to late portion of the week. This storm will bring much
cooler temperatures, showers and thunderstorms, and even the
potential for snow in southeast Wyoming depending on how much cold
air remains with the storm as it moves onshore. All models show
this storm system moving southward parallel to the west coast
from southern Alaska to Washington state late on Tuesday. As the
upper level low moves onshore and digs south, the initial upper
level trough ahead of the main system will lift northeast across
the central plains Tuesday night into early Wednesday. The slow
movement of this trough, combined with a developing ridge axis
behind it, may result in the Pacific upper low stalling even more
than the models are showing. Kept 20 to 40 percent chance of
showers and thunderstorms across the eastern plains into early
Wednesday as the initial trough lifts northeast across Kansas and
Nebraska. Showers and thunderstorms will then quickly increase in
coverage further west as the main upper level low moves into Utah.
As of right now, do not see much of a strong/severe thunderstorm
chance for wednesday given the limited instability and low-
moderate CAPE values. However, heavy rainfall is definitely a
possibility due to elevated instability in addition to upper level
diffluence.
All models show a prolonged unsettled and cool period beginning
Wednesday night and Thursday as the upper level low moves from
northwest Utah to maybe western or central Colorado by early
Friday morning. Ensemble forecasts and a few operational runs such
as the ECMWF show the low remaining over eastern Utah through
this period as it stalls north of the four corners area. Model
solutions are in surprisingly good agreement 5 days out, but then
start to diverge a bit by 6 and 7. Thunderstorm potential will
likely diminish by late this week as much cooler air moves into
the area, especially southeast Wyoming where 700mb temperatures
below -4c and upslope winds are concerning. Snowfall looks likely
for the mountains, and can not rule out some snowfall as we enter
late May for the lower elevations of southeast Wyoming as well.
Models are not in very good agreement with the amount of cold air,
with the Canadian 3c to 5c degrees colder compared to the ECMWF.
Even the 12z GFS is cold enough for snow down to 5500 feet. Since
it is getting pretty late in the season, decided to keep the snow
level around 6500 feet for now since there is still some
disagreement with positioning and evolution. Plus do not want to
go too aggressive quite yet since solutions have changed suddenly
in the past few months with these types of systems. Increased POP
between 40 to 60 percent across the mountains and high plains
Wednesday night through Friday since some widespread precipitation
looks like a good bet. High temperatures in the upper 30's to
middle 40's look likely across the area with lows possibly below
freezing, which is the other concern since it is getting pretty
late in the season for a hard freeze.
For next weekend, models are struggling with the weakening of this
storm system as it remains near the Wyoming/Colorado border Friday
night, and lifts northeast into northeast Wyoming Saturday.
Ensemble forecast are in decent agreement with this position to
warrant below normal temperatures through Saturday with rain/snow
shower activity and isolated thunderstorms. Temperatures may
struggle to reach 50 degrees on Saturday with cool north to
northwest flow across the forecast area.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1110 PM MDT Sun May 14 2017
A few showers and possibly a thunderstorm will continue near Chadron
through 09Z. Patchy CIGS and VSBYS lowering to MVFR-IFR across the
plains after 09Z, mainly east of Interstate 25. The fog and low
clouds will dissipate by 16Z, with VFR prevailing through the
afternoon and evening. Southerly winds will be breezy for southeast
WY Monday with gusts of 20-30 kt.
&&
.FIRE WEATHER...
Issued at 344 PM MDT Sun May 14 2017
Dry and breezy conditions are occurring once again across Carbon
County this afternoon, but expect these conditions to improve this
evening. Showers and thunderstorms will continue to increase in
coverage this afternoon and evening. The best chance for wetting
rains will be along and east of the Laramie Range, and a few
storms could produce hail and strong/erratic downdraft winds this
evening. A more isolated chance for showers/storms is expected on
Monday across the plains, while humidities and winds out west are
expected to be similar to today. Precipitation chances increase
Tuesday through the end of the week as a low pressure area moves
through the region. Temperatures will cool during this time as
well, with highs only reaching the 40s west and 50s east by
Thursday. May even see some snow return above 6000-7000 feet as
well.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&
UPDATE...MAJ
SHORT TERM...RJM
LONG TERM...TJT
AVIATION...RE
FIRE WEATHER...RJM
Hazardous weather outlook, May 14, 8:24 PM MST, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
924 PM MDT Sun May 14 2017
NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
160330-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-East Platte County-Goshen County-
Central Laramie County-East Laramie County-
924 PM MDT Sun May 14 2017
This hazardous weather outlook is for the western Nebraska
Panhandle...east central Wyoming and southeast Wyoming.
.DAY ONE...TONIGHT
Widely scattered thunderstorms will gradually end late tonight. A
few storms over east central Wyoming and the northern Nebraska
Panhandle may produce small hail and locally heavy rainfall late
this evening. Patchy fog will develop late tonight across the
plains. The fog may be locally dense...especially for those areas
that received rainfall this evening.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Patchy fog will dissipate by mid-morning Monday. Isolated afternoon
and evening thunderstorms will be possible over the northeast plains.
Scattered afternoon and evening thunderstorms are expected Tuesday
and Wednesday. A cold front will bring colder temperatures and a
good chance of widespread precipitation late this week. Portions
of southeast Wyoming may receive 1 to 3 inches of precipitation
from Wednesday through Friday. Snow levels will fall Thursday and
Friday...with some snow accumulations possible for elevations
above 6000 feet.
.Spotter information statement...
Spotter activation will not be required tonight.
WYZ103>106-109>117-160330-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
924 PM MDT Sun May 14 2017
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Scattered afternoon and evening thunderstorms are expected
Tuesday and Wednesday. A cold front will bring colder temperatures
and a good chance of widespread precipitation late this week.
Portions of south central and southeast Wyoming may receive 1 to 3
inches of precipitation from Wednesday through Friday. Snow
levels will fall Thursday and Friday...with some snow
accumulations possible for elevations above 6000 feet.
.Spotter information statement...
Spotter activation will not be required tonight.
In the hours before
Special weather statement, May 14, 7:43 PM MST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
843 PM MDT SUN MAY 14 2017
NEZ002-095-150330-
Dawes NE-North Sioux NE-
843 PM MDT SUN MAY 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DAWES AND EAST
CENTRAL SIOUX COUNTIES UNTIL 930 PM MDT...
At 842 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Fort Robinson Campground, or 34 miles southwest of
Chadron, moving east at 30 mph.
Dime size hail and very heavy rain will be possible with this storm.
This storm will remain over mainly rural areas of southwestern Dawes
and east central Sioux Counties.
LAT...LON 4249 10363 4261 10366 4270 10321 4249 10317
TIME...MOT...LOC 0242Z 262DEG 25KT 4255 10357
Emanuel
Special weather statement, May 14, 8:25 PM MST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
925 PM MDT SUN MAY 14 2017
NEZ002-150415-
Dawes NE-
925 PM MDT SUN MAY 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DAWES COUNTY UNTIL
1015 PM MDT...
At 922 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles southwest of Chadron to 20 miles
south of Chadron. Movement was east at 30 mph.
Dime size hail and very heavy rain will be possible with these
storms.
Locations impacted include...
Red Cloud Campground, Chadron Campground and Chadron St Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4248 10301 4272 10326 4276 10277 4249 10277
4249 10278
TIME...MOT...LOC 0322Z 281DEG 41KT 4269 10320 4252 10300
EmanuelLocal storm report, May 14, 8:41 PM MST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
941 PM MDT SUN MAY 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM HAIL 2 S CHADRON 42.80N 103.00W
05/14/2017 E0.88 INCH DAWES NE TRAINED SPOTTER
&&
BCHAPMANLocal storm report, May 14, 8:44 PM MST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
944 PM MDT SUN MAY 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM HAIL LANCE CREEK 43.02N 104.64W
05/14/2017 E0.88 INCH NIOBRARA WY LAW ENFORCEMENT
&&
BCHAPMANSpecial weather statement, May 14, 8:48 PM MST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
948 PM MDT SUN MAY 14 2017
NEZ095-WYZ102-150415-
North Sioux NE-Niobrara County WY-
948 PM MDT SUN MAY 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SIOUX AND EASTERN
NIOBRARA COUNTIES UNTIL 1015 PM MDT...
At 947 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southwest of Redbird to 19 miles
northeast of Lusk to 12 miles north of Prairie Center. Movement was
northeast at 40 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Montrose and Redbird.
LAT...LON 4342 10405 4300 10405 4300 10363 4296 10361
4262 10423 4294 10428 4317 10457 4343 10408
TIME...MOT...LOC 0347Z 228DEG 37KT 4316 10443 4299 10422 4269 10419
EmanuelLocal storm report, May 14, 10:26 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1126 PM MDT SUN MAY 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM TSTM WND GST CHADRON AIRPORT 42.84N 103.10W
05/14/2017 M72 MPH DAWES NE ASOS
&&
HAHNThunderstorm Wind, Dawes
- When
- May 14, 10:30 PM MST to 10:32 PM MST
- Where
- Dawes County, 10 mi NNE of Chadron
- Measured
- 57 kt (66 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.964, -102.924
Estimated wind gusts as high as 65 mph were observed north of Chadron.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in New Jersey, May 14, 20171 death · 6 injured · $24,000 · 6 events
- Damaging Winds in Nebraska, May 14 to 15, 2017$25,000 · 61 kt wind · 2 events
- Hail and Damaging Wind in Kansas, May 14, 20171.75 in hail · 9 events
- Hail in New York, May 14, 2017$2,000 · 1 in hail · 5 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 14, 20175 events
- Damaging Winds in Texas, May 14, 201766 kt wind · 3 events
- Hail and Damaging Winds in Texas, May 14, 20171.5 in hail · 3 events
- Waterspouts in Gulf of Mexico, May 14, 20172 events
- Hail in New Jersey, May 14, 20170.75 in hail · 2 events
- Waterspout in Gulf of Mexico, May 14, 20171 event
- Hail in New York, May 14, 20170.88 in hail · 1 event
- Damaging Wind in South Dakota, May 14, 201752 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701761.